Mood stabilizers are medications that buffer the dramatic emotional rollercoaster ride which accompanies bipolar affective disorder as well as other conditions possessing a strong mood component such as schizoaffective, manic, or major depressive syndromes.19 The term mood stabilizer applies to medications that alleviate the intensity or the frequency of depressive, hypomanic, manic or mixed episode swings in clients with bipolar affective disorder (aka manic-depression). Mood stabilizers are the mainstay treatment for acute mania. They are used to induce remission in those individuals experiencing symptoms of hypomania, manic episodes, and aid to stabilize mood swing cycles into a maintenance range closer to what that person’s normal would be.
Lithium and a select group of antiepileptic medications form the mood stabilizer psychopharmacology group. Studies of these agents show similar response rates, of between 50 to 60 percent, in clients with acute mania. Choice of agent, therefore, revolves around previous experience for the client, comorbid medical conditions that are present, and side effect profiles of the drug.
Lithium, in particular, a purified mineral straight from a chemist's table of core elements, has a tricky set of potential unwanted effects, starting with the renal system. Clients with compromised renal function may not be able to excrete lithium efficiently and therefore are at risk for lithium intoxication. Common side effects of lithium therapy include polyuria, loose stools, tremor, cognitive effects such as confusion, and weight gain. Around 10 to 20 percent of clients on lithium therapy develop hypothyroidism. Tremors are so common with lithium use that up to 65 percent of clients will experience them to an extent. Sudden worsening of an existing tremor or sudden appearance of a tremor that had not previously been present can be a sign of impending lithium toxicity.20 Interestingly, recent work with lithium suggests it possesses positive unanticipated effects such as neuroprotection and a significant reduction in suicidal acts for those using it.21
The alternative mood stabilizers are closely related to the antiepileptic medication family, and also require careful monitoring. Carbamazepine, for example, may cause dose-related diplopia (double vision) or ataxia (the inability to coordinate muscle movements). Lamotrigine may cause nausea, skin rash, dizziness, or headache. Valproic acid can cause liver problems, gastrointestinal distress, weight gain, and even alopecia (hair loss). Oxcarbazepine is associated with sodium loss and can cause hyponatremia as well as somnolence, dizziness, nausea, or dizziness.
It is unclear how mood stabilizers work. Current thought is that they are able to alter the ion channels of cell walls in the central nervous system. Many also increase available GABA levels.
|Name (Generic)||Brand Name||Normal Serum Level||Weight Effect|
|Carbamazepine||Epitol, Tegretol||4-12 mcg/mL||Neutral|
|Divalproex sodium||Depakote||50-125 mcq/mL||Increase|
|Lithium carbonate||Eskalith, Lithobid||0.5-1.2mEq||Increase|
|Valproic acid||Depakene||50-125 mcq/mL||Increase|
Harold Jennings is a 43-year-old construction worker. He drove himself to the emergency room after work complaining of an extensive skin rash that had developed over the course of three to four days. He also reports feelings of gastric upset, a lingering headache, and an unusual level of fatigue. Physical inspection shows a large area of reddened, raised tissue on the back of one hand, up the dorsal aspect of the forearm, and a second extensive area of discoloration in the mid-back region showing ruddy coloration and demonstrating the presence of intact raised blisters in the rash area.
Mr. Jennings reports that he has never had an allergic reaction to anything, and has no idea what he might have come in contact with at his latest build site which could cause this. He can provide an extensive list of products and chemicals which he routinely works with on construction sites. None on the list are new to him; he has worked with the same materials for several construction seasons. Neither has he changed laundry products or personal care items such as soap or shampoo in some time.
Mr. Jennings is in physically in good health, receives a yearly physical for insurance purposes and visits his group medical clinic twice a year for checkups related to a chronic manic-depressive disorder that is currently in remission. On questioning, Mr. Jennings relates that he had a medication change at his last clinic visit, from Lithium to Lamotrigine, due to his concern about weight gain with Lithium, six weeks prior to the skin rash. He does not relate this to the allergic rash due to more than a month’s use without problems, and no problems with Lithium other than a few unwanted pounds.
Lamotrigine Black Box Warning: Lamotrigine can cause serious rashes requiring hospitalization and discontinuation of treatment, including Stevens-Johnson syndrome/toxic epidermal necrolysis SJS/TEN), a condition which may cause tissue death and detachment of epidural tissue. SJS/TEN occurs in approximately 0.3% to 0.8% of pediatric patients (2 to 17 years of age) and 0.08% to 0.3% in adults receiving lamotrigine.23
Mr. Jennings immediately had his Lamotrigine discontinued and was admitted for close observation of the rash areas with biopsy of tissue. Tissue biopsy revealed epidermal necrosis with tissue detachment had not occurred and supportive measures were initiated to maintain and speed epidermal healing. NOTE: Lamotrigine-induced rashes manifest infrequently, and when they do it is generally within two to eight weeks of first starting the medication. Due to the serious nature of Stevens-Johnson Syndrome clients should always be cautioned to be alert for a new skin rash. The presence of which is a serious medical complication needing immediate assessment and treatment.